Administering Narcan: A Step-by-Step Guide to Counter Opioid Overdoses

how to administer narcan
Medically Reviewed By: Dr. Joshua Yager M.D.

Medically Reviewed By: Dr. Joshua Yager M.D.

Dr. Joshua Yager is an Atlanta native, board-certified family practice physician who is dedicated to the health and wellbeing of his community.

Table of Contents

The widespread issue of opioid misuse underscores the importance of being equipped with life-saving knowledge and tools. At the forefront of this battle is Narcan (naloxone), a medication specifically formulated to reverse opioid overdoses swiftly. This article serves as a straightforward guide to using Narcan during a crucial time.

What is Narcan?

Narcan is the brand name for naloxone, a lifesaving medication designed to rapidly reverse opioid overdoses. Opioids, which include both prescription pain relievers and illicit drugs like heroin, can depress the central nervous system. In high doses, they can slow or even halt breathing, posing a fatal risk. When administered during an overdose, Narcan acts as an opioid antagonist, binding to opioid receptors in the brain more effectively than the opioids themselves. This displaces the opioids and promptly restores normal respiratory function.

It’s essential to note that Narcan’s effects are temporary, often lasting between 30 minutes to an hour. Therefore, after its administration, seeking immediate medical attention remains crucial, as the risk of returning to an overdose state persists once Narcan wears off.

Narcan is tailored specifically to counter opioid overdoses and won’t work for overdoses from other substances like alcohol, benzodiazepines, or stimulants. However, given the rising tide of the opioid epidemic, its availability and use have become paramount in emergency scenarios, making it a critical tool in the public health response to the opioid crisis.

Spotting an Opioid Overdose

Being able to identify an opioid overdose is the first step in the rescue process. Key indicators include:

  • An unconscious state or unresponsiveness.
  • Depressed, shallow, or ceased breathing.
  • Pinpoint pupils.
  • A cyanotic (blue or purple) hue to lips and nails.
  • Snoring or choking sounds – indicating potential respiratory obstruction.
  • A noticeably limp physique.
  • A faint or nonexistent heartbeat.

Steps to Administering Narcan

  1. Ensure Safety & Responsiveness: Begin by ensuring the scene is safe. Then, call out the individual’s name and try to rouse them with a gentle shake. If unresponsive, act promptly.
  2. Dial 911: It’s crucial to contact emergency services right away when an overdose is suspected.
  3. Retrieve Narcan: Commonly, Narcan is available as a nasal spray. Take it out of its case, holding it by its base.
  4. Dispense the Dose: With a slight rearward tilt to the person’s head, place the Narcan spray’s nozzle into one nostril until your fingers touch their nose. Press down on the plunger to release the medication.
  5. Rescue Breathing: If you’re trained in CPR, provide rescue breaths as you wait for Narcan’s effects to kick in.
  6. Monitor & Administer a Second Dose if Needed: If after 2-3 minutes there’s no significant change, give another Narcan dose using the alternate nostril. Keep monitoring their breathing and pulse.
  7. Stay Until Help Arrives: It’s vital to remain with the person even after administering Narcan. Its effects are temporary, and there’s a risk of the individual falling back into an overdose.
  8. Brief the First Responders: When medical professionals arrive, inform them about the Narcan dosage given.

What to know when administering Narcan

Crucial Points to Note

  • While Narcan is an effective emergency measure for opioid overdoses, it doesn’t substitute full medical care. Always ensure emergency services are alerted in overdose situations.
  • Narcan’s efficacy is specific to opioid overdoses and will not work for other substances.
  • After receiving Narcan, some individuals might experience agitation. Always try to keep them calm and reassured.
  • Ensure you store Narcan in an easily accessible spot.

The opioid epidemic is a profound challenge, but with tools like Narcan, everyday individuals are empowered to make a real difference. Familiarize yourself with the signs of an overdose and the steps to use Narcan – it’s knowledge that could save a life. Always prioritize professional medical intervention and never underestimate the gravity of an overdose situation. Every second can be decisive.

Share this post:

Facebook
Twitter
LinkedIn
Pinterest

Latest posts: